Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Topeka, KS

June 18, 2004Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 18, 2004, 4:12 AM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2004, 4:12 AM CDT (09:12 UTC)
Expired
Jun 18, 2004, 8:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:13 AM CDTFLASH FLOODCouncil Grove, KSDITCH WASHED OUT NORTH OF TOWN WITH BOULDERS FROM RIP-RAP PUSHED ONTO HIGHWAY.
Jun 18, 5:00 AM CDTFLOODCouncil Grove, KSDUNLAP ROAD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 180913
FFWTOP
KSC127-181315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 815 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR COUNCIL GROVE...OR   
ABOUT 27 MILES NORTHWEST OF EMPORIA...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COUNCIL GROVE
  BURDICK
  WHITE CITY
  WILSEY
  DWIGHT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640

$$
3 follow-up statements
000 
WGUS73 KTOP 180950
FFSTOP
KSC127-181315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT FRI JUN 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR MORRIS
COUNTY...

AT 430 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING AROUND COUNCIL GROVE. WITH MANY CREEKS RUNNING FULL OR 
BEGINNING TO COME OUT OF THEIR BANKS. RADAR SHOW THE RAINFALL WILL 
CONTINUE THROUGH 6 AM. THIS WILL ONLY MAKE THE FLASH FLOODING WORSE.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...BURDICK...WHITE CITY...DWIGHT AND DUNLAP

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640

$$
000 
WGUS73 KTOP 181155
FFSTOP
KSC127-181315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 AM CDT FRI JUN 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR MORRIS
COUNTY...

AT 654 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED PROBLEMS 
CONTINUED IN COUNCIL GROVE AND AROUND THE COUNTY DUE TO FLASH 
FLOODING. SEVERAL ROADS ARE CLOSED WITH WATER OVER THEM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE LAKE...WHITE CITY...PARKERVILLE...HELMICK AND LATIMER

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER MAY 
BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640

$$
000 
WGUS73 KTOP 181326
FFSTOP
KSC127-181345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CDT FRI JUN 18 2004

...THE FLASH FLOOD WARNING FOR MORRIS COUNTY UNTIL 815 AM CDT HAS 
BEEN ALLOWED TO EXPIRE...

WITH THE SIGNIFICANT RAINFALL HAVING ENDED AND NO ADDITIONAL REPORTS 
OF FLASH FLOODING...THE FLASH FLOOD WARNING ISSUED FOR MORRIS COUNTY 
EARLIER THIS MORNING HAS BEEN ALLOWED TO EXPIRE.

ANOTHER BAND OF RAINFALL MAY SKIRT THE AREA LATER THIS MORNING.  
WITH SOILS NEARLY SATURATED...PERSONS ARE ADVISED TO MONITOR LATER 
STATEMENTS FOR ADDITIONAL STATEMENTS OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION.

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:45 PM CDT, 12 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 3:45 PM CDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004

.DISCUSSION...

HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.

FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.

WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING  THE AFTERNOON.

BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
       FROM MIDNIGHT TO NOON FRIDAY.

&&
Hazardous weather outlook, Jun 17, 10:45 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU JUN 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1045 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE
OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE
ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS...
SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY
RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH
THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:14 AM CDTSevere Thunderstorm WarningTOPLyon, Osage46 min
Jun 18, 3:57 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage63 min
Jun 18, 4:21 AM CDTFlash Flood WarningTOPGeary, Riley, Wabaunsee4 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.